MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120154
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Arthralgia (2355); Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 04/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the patient¿s left hip on (b)(6) 2008, the patient experienced pain, elevated metal ion levels and a reduced mobility of his left hip.On x-rays, multiple areas of lucency involving the superior acetabular dome as well as the ischium were noted.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, a large defect on the posterior wall extending into the ischium was noted, and this was consistent with the x-ray findings performed before the revision surgery.Intraoperatively, this defect was packed with the acetabular bone autograft as well as bone from the femoral neck, along with bone graft to fill smaller defects in the dome.Per surgeon¿s judgement, these findings were suggestive of chronic inflammation with pigmentation likely from metallosis.The acetabular cup and the resurfacing femoral head were well fixed, and they were removed with minimal bone loss to implant a thr system.The patient tolerated well the procedure and was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left bhr revision surgery was performed due to pain, elevated metal ion levels, reduced mobility and lucency involving the superior acetabular dome.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch numbers, a complete review of the historical complaints data cannot be performed for the devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the acetabular cup, this will continue to be monitored.Similar complaints were identified for the femoral head.However, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion.However, the operative report indicated that the acetabular component was implanted at about 20-25 degrees of anteversion.It is unknown if this position of the acetabular component has led to accelerated wear and the reported pain, decreased hip mobility, elevated metal ion levels, as well as the intraoperative findings of cloudy fluid and significant bone defects of the hip.Based on the information provided, the root cause of the reported pain, decreased hip mobility, elevated metal ion levels, as well as the intraoperative findings cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.Based on the available information, including operative reports and x-rays, we can confirm the reported complaint.However, without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the patient¿s left hip on (b)(6) 2008, the patient experienced pain, elevated metal ion levels, and reduced mobility of his left hip.On x-rays, multiple areas of lucency involving the superior acetabular dome as well as the ischium were noted.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, a large defect on the posterior wall extending into the ischium was noted, and this was consistent with the x-ray findings performed before the revision surgery.Intraoperatively, this defect was packed with the acetabular bone autograft as well as bone from the femoral neck, along with bone graft to fill smaller defects in the dome.Per the surgeon¿s judgment, these findings were suggestive of chronic inflammation with pigmentation likely from metallosis.The acetabular cup and the resurfacing femoral head were well fixed, and they were removed with minimal bone loss to implant a thr system.The patient tolerated well the procedure and was transferred to the recovery room in stable condition.It was noted that after the revision surgery, the patient had three (3) dislocations probably due to prior surgery and the effect of metallosis.
 
Additional Manufacturer Narrative
It was reported that, after a bhr resurfacing construct had been implanted on the patient¿s left hip, the patient experienced pain, elevated metal ion levels, and reduced mobility of his left hip.On x-rays, multiple areas of lucency involving the superior acetabular dome as well as the ischium were noted.A revision surgery was performed to treat this adverse event.During this procedure, a large defect on the posterior wall extending into the ischium was noted, and this was consistent with the x-ray findings performed before the revision surgery.Intraoperatively, this defect was packed with the acetabular bone autograft as well as bone from the femoral neck, along with bone graft to fill smaller defects in the dome.Per the surgeon¿s judgment, these findings were suggestive of chronic inflammation with pigmentation likely from metallosis.The acetabular cup and the resurfacing femoral head were well fixed, and they were removed with minimal bone loss to implant a thr system.The patient tolerated well the procedure and was transferred to the recovery room in stable condition.It was noted that after the revision surgery, the patient had three (3) dislocations probably due to prior surgery and the effect of metallosis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion.However, the operative report indicated that the acetabular component was implanted at about 20-25 degrees of anteversion.It is unknown if this position of the acetabular component has led to accelerated wear and the reported pain, decreased hip mobility, elevated metal ion levels, as well as the intraoperative findings of cloudy fluid and significant bone defects of the hip.The patient impact was the pain, revision, and expected transient post-op convalescence period.The clinical root cause of the recurring dislocations and subsequent revision cannot be definitively concluded; however, his history of prior surgeries, fall, and external rotation while dancing cannot be ruled out as likely contributing factors.The patient impact was the reported revision.Its noted 8-days post revision, ¿he is doing incredibly well and is very satisfied with his surgical results.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone, muscle and fibrous tissue laxity and malpositioning of the implants leading to postoperative joint instability.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14527254
Report Number3005975929-2022-00352
Device Sequence Number6191664
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public3596010502582
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2022
Supplement Date Received by Manufacturer09/09/2022
03/15/2024
04/17/2024
Initial Report FDA Received Date05/27/2022
Supplement Report FDA Received Date09/09/2022
03/18/2024
04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age43 YR
Patient SexMale